Saturday, June 25, 2016

Bright Sun and Clouds

June 22, 2016

Bright Sun:

After the 10th Darzalex infusion, with daily 2 mg Pomalyst and weekly dexamethasone (DEX), IgG is down once again, from 644 to 515 mg/dL, another drop of 20%.  M-spike is down too, by a similar ratio, from 0.6 to 0.5 g/dL.  Both myeloma markers are now at a level never seen in my 13 years

since diagnosis, and apparently continuing down.  It probably means that the actual count of myeloma cells in my bones is declining by roughly the same ratio, a very hopeful thought.


HEMOGLOBIN: For the first time in years my hemoglobin is down a little, at 13.2 g/dL, where it is normally over 14 g/dL.  This is not a problem in itself yet, because 13.2 is a very livable number.  Indeed, many of my friends with myeloma would be tickled to have that much hemoglobin.  It's only a cloud because this is the third month in a row that hemoglobin has declined.  

The reason for the decline is a matching decline in my red cell count, now 3.8 trillion/L, where the bottom of the reference range is 4.32 trillion/L.  According to my Doctor WG, Darzalex can bind to the CD38 protein on red blood cells and thereby reduce their numbers.  In fact, according to the Darzalex Prescribing Information, a study showed that 45% of all patients experienced some level of anemia.  Dr WG didn't seem too concerned, perhaps because I had run a marathon three days before without serious fatigue.  We'll keep watching it - hemoglobin is measured before every Darzalex infusion, now every two weeks.

CHEST SYMPTOM: In the Vancouver USA Marathon last Sunday, three times along the way, I briefly felt a heaviness in the middle of my chest, accompanied by an ache going down both arms.  After further discussion, Dr WG said that I was recounting a classic description of angina, a symptom of heart disease.  The symptom appeared early and then disappeared in the latter half of the race, so I don't believe there is imminent danger even if it was angina.

I have posted about this symptom before, concluding then that it was reflux (heartburn) and not angina.  I have an appointment with my primary doctor in a few days, and I'll post as I learn more.

1 comment:

  1. Heartburn is associated with dex. I had similar symptoms when pulsing with dex years ago. When I last used it with Pom in 2015, hiccups and some tightness occurred. And, my heart is well.